Winter Storm, Caledonia
- When
- December 16, 10:00 AM EST to 2:00 PM EST
- Where
- Caledonia forecast zone
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
A storm system developed over the lower Mississippi Valley early on the 15th of December and moved northeast to western Long Island of New York early on the 16th of December. The storm continued northeast into the Gulf of Maine by the evening of December 16th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A storm system developed over the lower Mississippi Valley early on the 15th of December and moved northeast to western Long Island of New York early on the 16th of December. The storm continued northeast into the Gulf of Maine by the evening of December 16th. Snow, sleet and freezing rain overspread the area during the late night of December 15th and early morning of December 16th. During the morning of December 16th, steady snow and sleet fell as warm air moved in aloft. Accumulations of snow and sleet in the Connecticut Valley region of Vermont was between 6 and 10 inches. In Caledonia county, Walden reported 10 inches, Chelsea (Orange county) reported 6 inches while Springfield (Windsor county) reported 8 inches. Difficult travel was reported across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 16, 5:12 AM EST, 4 hours 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
512 AM EST FRI DEC 16 2005
.SYNOPSIS...
STORM SYS TO MOVE UP ACRS ERN NEW ENG TODAY AND TONITE...THEN ACRS
THE CANADIAN MARITIMES ON SAT. BOTTOM LINE...WILL MAINTAIN ALL
CURRENT HEADLINES AS IS FOR NOW.
.SHORT TERM (TODAY THROUGH SATURDAY)...
03-04Z RUC13 SHOWS TEMPS TO GET UP INTO THE M20S-L30S TODAY WITH SFC
WINDS BECOMING WESTERLY BY LATER TODAY AT 5-20 KTS. FEW TWEAKS TO
FIRST PERIOD TEMPS/WINDS BASED ON THIS DATA. PLENTY OF LOW-LVL MSTR
TO AFFECT THE FA TODAY. PW VALUES ACRS THE FA TODAY LOOK TO BE
0.2-0.7. RUC SHOWS MIXED PCPN ACRS THE FA TO CHANGE OVER TO ALL SN
BY LATER TODAY.
H85 WAA TO TAKE PLACE ACRS THE FA FOR MUCH OF TODAY...THEN CAA
EXPECTED ACRS THE FA TONITE AND ON SAT. LOW-LVL MSTR ADVECTION TO
TAKE PLACE ACRS THE FA FOR MUCH OF TODAY AND AGAIN ON SAT. LOW-LVL
MSTR TO LINGER ACRS THE FA TONITE AND ACRS THE NRN TIER ZONES ON SAT.
LOW-LVL LAPSE RATES TO BE HI ACRS THE FA EARLY TONITE. MID-LVL MSTR
TO AFFECT THE FA FOR MUCH OF TODAY AND ACRS THE NRN TIER ZONES
TONITE. PW VALUES ACRS THE FA LOOK TO AROUND 0.2 TONITE AND ON SAT.
LATEST NAM BUFR DATA SHOWS SOME LK ENHANCEMENT IN ANY SHSN POSSIBLE
ACRS PORTIONS OF SW ST LAW CTY LATE TODAY AND INTO AT LEAST EARLY
TONITE. WWD SN GRAPHICS NOW SHOW DAY ONE TOTALS OF AOB 6 ACRS THE
FA. LIQUID QPF THRU 00Z TONITE ACRS THE FA LOOKS TO BE BLW 1.2.
H85 WINDS ACRS THE FA TODAY APPEAR TO BE S-SE AT 20-70 KTS...BECOMING
SW BY LATER TODAY. H7 WINDS ACRS THE FA TODAY APPEAR TO BE S-SW AT
20-65 KTS. H5 WINDS ACRS THE FA TODAY APPEAR TO BE S-SW AT 30-65 KTS.
H1000 GEOSTROPHIC WINDS ACRS THE FA TODAY APPEAR TO BE SOUTHERLY AT
5-50 KTS. BL WINDS ACRS THE FA TODAY APPEAR TO ONLY BE 5-25 KTS
THOUGH. SOME AGEOSTROPHIC MOTION NOTED AT H85 (AND TO A LESSER EXTENT
AT H7) TODAY. GOING WIND HEADLINES ACRS PORTIONS OF THE GREEN MTNS
LOOK IFFY AT BEST WITH PCPN ONGOING ACRS THE FA ATTM...WITH MAYBE THE
VERY HIGHEST TRRN SEEING SOME HIR WIND GUSTS. WILL MAINTAIN THIS
HEADLINE MOSTLY FOR CONTINUITY PURPOSES.
88D MOSAIC SHOWS PCPN OVERSPREADING THE FA ATTM. LOTS OF SN WAS BEING
REPORTED AT SFC OBS SITES EARLIER...WITH SOME MIXED PCPN NOTED IN A
FEW LOCATIONS AS WELL. WILL GO WITH THE RUC DEPICTION OF WX TYPES FOR
TODAY...WITH A MIXED BAG OF SN/PL/FZRA EVENTUALLY GOING OVER TO ALL
SN FROM WEST TO EAST BY SOMETIME THIS AFTERNOON ACRS THE FA...BEFORE
THE PCPN TAPERS OFF TO SHSN. LATER SHIFTS WILL NEED TO WATCH THE
EVOLUTION OF ANY LES OFF LK ONT. WILL ALSO BASICALLY HOLD ONTO THE
CURRENT SN/PL TOTALS ACRS THE FA. THIS SN AMT FCST WILL BE VERY
DIFFICULT TO PIN DOWN WITH MULTIPLE P-TYPES AT MULTIPLE LOCATIONS
ACRS THE FA TODAY. MIXED BAG OF PCPN AND/OR EVENTUAL SN TOTALS ACRS
THE FA SHOULD JUSTIFY THE GOING WINTER STORM WARNINGS ACRS MUCH OF
THE FA.
THE GOING CHC POPS ACRS MUCH OF THE OF FA TONITE AND ON SAT STILL
LOOK GOOD FOR NOW. DUE TO TIME CONSTRAINTS...DID NOT SPEND MUCH TIME
ON TEMPS/WINDS IN THE SHORT-TERM PERIOD.
.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
NO CHANGES TO THIS PORTION OF THE FCST FOR NOW.
ALL FINAL PRODUCTS BY ALREADY ISSUED. LATER...
.AVIATION...
PREVAILING CONDITIONS WILL BE MOSTLY IFR THRU 00Z WITH AN ASSORTMENT
OF PCPN TYPES...IMPROVING TO MVFR AFTER 00Z IN SNOW SHOWERS. PCPN
WILL BE MOSTLY FREEZING RAIN AT KMSS THRU 12Z WITH SIGNIFICANT
ICING...CHANGING TO SNOW AFTER 12Z. AT KSLK...SNOW WILL CHANGE TO
SLEET AND FREEZING RAIN EARLY THIS MORNING...AND THEN BACK TO SNOW
AROUND 14Z. SIMILAR TRENDS WILL OCCUR AT KBTV AND KMPV WITH SNOW
CHANGING TO SLEET AND POSSIBLY FREEZING RAIN THIS MORNING...AND THEN
BACK TO ALL SNOW 16Z-18Z.
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WIND ADVISORY FOR VTZ006-016>019 UNTIL 4 PM FRIDAY.
...WINTER STORM WARNING FOR VTZ001>012-016>019 UNTIL 4 PM FRIDAY.
NY...WINTER STORM WARNING FOR NYZ026>031-034-035-087 UNTIL 4 PM
FRIDAY.
&&
SYNOPSIS/SHORT TERM/LONG TERM...MURRAY
AVIATION...RJSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 716 AM EST FRI DEC 16 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-171230- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 716 AM EST FRI DEC 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR THE ENTIRE AREA UNTIL 4 PM. A WIND ADVISORY IS IN EFFECT FOR THE WESTERN SLOPES OF THE GREEN MOUNTAINS UNTIL 4 PM. SNOW WILL MIX WITH SLEET AND FREEZING RAIN AT TIMES THIS MORNING, THEN TAPER TO SNOW SHOWERS THIS AFTERNOON. TOTAL SNOW ACCUMULATIONS WILL RANGE FROM 3 TO 8 INCHES IN MOST AREAS...WITH LOCALIZED 10 INCH TOTALS POSSIBLE. ICE ACCUMULATIONS DURING TODAY WILL BE GENERALLY A QUARTER INCH OR LESS. SOUTHEAST WINDS MAY GUST UP TO 50 MPH AT TIMES ACROSS THE ACROSS THE HIGHER TERRAIN OF THE GREEN AND ADIRONDACK MOUNTAINS...ESPECIALLY ALONG THE WESTERN SLOPES OF THE GREENS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS AND COOP OBSERVERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS...PRECIPITATION TYPE...AND ANY STRONG WINDS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON. YOUR REPORTS ARE GREATLY APPRECIATED.
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483916, 5483917, 5483918.